Alert archive / Oregon / Small Craft Advisories in 2017
Small Craft Advisory 77, NWS Medford, OR
NWS Medford, OR issued this small craft advisory at Sep 7, 2017, 2:46 AM PDT. It took effect at Sep 8, 2017, 2:00 PM PDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2017, 2:46 AM PDT (09:46 UTC)
- In effect from
- Sep 8, 2017, 2:00 PM PDT
- Expired
- Sep 9, 2017, 8:00 AM PDT
- In force
- 18 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
298 WHUS76 KMFR 070946 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 246 AM PDT THU SEP 7 2017 PZZ356-376-072300- /O.NEW.KMFR.SC.Y.0077.170908T2100Z-170909T1200Z/ /O.NEW.KMFR.SW.Y.0079.170909T1200Z-170910T0000Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 246 AM PDT THU SEP 7 2017 ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM FRIDAY TO 5 PM PDT SATURDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 2 PM FRIDAY TO 5 AM PDT SATURDAY. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IS IN EFFECT FROM 5 AM TO 5 PM PDT SATURDAY. * WINDS...NORTH WINDS 10 TO 15 KT INCREASE TO AROUND 25 KT FRIDAY AFTERNOON BEFORE DIMINISHING TO 20 KT OR LESS SATURDAY MORNING. * SEAS...INCREASING TO STEEP 6 TO 8 FT DUE TO COMBINATION OF NORTHERLY WIND WAVES AND 4 FOOT WEST SWELL. * AREAS AFFECTED...SMALL CRAFT ADVISORY CONDITIONS WILL AFFECT MOST AREAS FRIDAY AND FRIDAY NIGHT. ON SATURDAY, SMALL CRAFT ADVISORY CONDITIONS DUE TO STEEP SEAS WILL AFFECT AREAS SOUTH OR PORT ORFORD MAINLY BEYOND 1 NM FROM SHORE. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
4 follow-up statements
398 WHUS76 KMFR 072111 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 211 PM PDT THU SEP 7 2017 PZZ356-376-081015- /O.EXT.KMFR.SC.Y.0077.170908T2100Z-170909T1500Z/ /O.CON.KMFR.SW.Y.0079.170909T1200Z-170910T0000Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 211 PM PDT THU SEP 7 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 PM FRIDAY TO 8 AM PDT SATURDAY... * WINDS...NORTH WINDS 10 TO 15 KT INCREASE TO AROUND 25 KT FRIDAY AFTERNOON BEFORE DIMINISHING TO 20 KT OR LESS SATURDAY MORNING. * SEAS...INCREASING TO STEEP 6 TO 8 FT DUE TO COMBINATION OF NORTHERLY WIND WAVES AND 4 FOOT WEST SWELL. * AREAS AFFECTED...SMALL CRAFT ADVISORY CONDITIONS WILL AFFECT MOST AREAS SOUTH OF PORT ORFORD FRIDAY THROUGH FRIDAY NIGHT. SATURDAY MORNING, SMALL CRAFT ADVISORY CONDITIONS DUE TO STEEP SEAS AND WILL AFFECT AREAS MAINLY BEYOND 3 NM FROM SHORE FROM GOLD BEACH SOUTH. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
164 WHUS76 KMFR 080911 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 211 AM PDT FRI SEP 8 2017 PZZ356-376-082300- /O.EXT.KMFR.SC.Y.0077.170908T2100Z-170910T0000Z/ /O.EXT.KMFR.SW.Y.0079.170908T2100Z-170910T0000Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 211 AM PDT FRI SEP 8 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 PM PDT SATURDAY... * WINDS...NORTH 15 TO 25 WITH OCCASIONAL GUST TO 30 KT THIS AFTERNOON THROUGH SATURDAY AFTERNOON. * SEAS...VERY STEEP 6 TO 8 FT DUE TO COMBINATION OF NORTHERLY WIND WAVES AND 4 FOOT WEST SWELL. * AREAS AFFECTED...SMALL CRAFT ADVISORY CONDITIONS WILL AFFECT MOST AREAS SOUTH OF PORT ORFORD THIS AFTERNOON THROUGH SATURDAY AFTERNOON, SMALL CRAFT ADVISORY CONDITIONS DUE TO STEEP SEAS AND WILL AFFECT AREAS SOUTH OF CAPE BLANCO AND BEYOND 2 NM FROM SHORE. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
453 WHUS76 KMFR 082130 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 230 PM PDT FRI SEP 8 2017 PZZ356-376-091030- /O.CON.KMFR.SC.Y.0077.000000T0000Z-170910T0000Z/ /O.CON.KMFR.SW.Y.0079.000000T0000Z-170910T0000Z/ /O.NEW.KMFR.GL.A.0028.170910T1200Z-170912T0000Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 230 PM PDT FRI SEP 8 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT SATURDAY... ...GALE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH MONDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A GALE WATCH... WHICH IS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH MONDAY AFTERNOON. * WINDS...NORTH 15 TO 25 KT WITH OCCASIONAL GUSTS TO 30 KT THROUGH SATURDAY AFTERNOON. NORTH WINDS MAY INCREASE TO 25 TO 35 KT LATE SATURDAY NIGHT THROUGH MONDAY AFTERNOON. * SEAS...VERY STEEP 6 TO 8 FT DUE TO COMBINATION OF NORTHERLY WIND WAVES AND 4 FOOT WEST SWELL THROUGH SATURDAY AFTERNOON. VERY STEEP SEAS 9 TO 13 FT MAY DEVELOP LATE SATURDAY NIGHT THROUGH MONDAY AFTERNOON. * AREAS AFFECTED...SMALL CRAFT ADVISORY CONDITIONS WILL AFFECT MOST AREAS SOUTH OF PORT ORFORD THROUGH SATURDAY AFTERNOON. SMALL CRAFT ADVISORY CONDITIONS DUE TO STEEP SEAS WILL AFFECT AREAS SOUTH OF CAPE BLANCO AND BEYOND 2 NM FROM SHORE. GALES AND HAZARDOUS SEAS WILL AFFECT MOST AREAS BEYOND 3 NM FROM SHORE. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
723 WHUS76 KMFR 090944 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 244 AM PDT SAT SEP 9 2017 PZZ356-376-092300- /O.EXT.KMFR.SC.Y.0077.000000T0000Z-170909T1500Z/ /O.EXT.KMFR.SW.Y.0079.000000T0000Z-170909T1500Z/ /O.CON.KMFR.GL.A.0028.170910T1200Z-170912T0000Z/ COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 244 AM PDT SAT SEP 9 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM PDT THIS MORNING... ...GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY AFTERNOON... * WINDS...NORTH 15 TO 25 KT. NORTH WINDS MAY INCREASE TO 25 TO 35 KT LATE TONIGHT THROUGH MONDAY AFTERNOON. * SEAS...VERY STEEP 6 TO 8 FT THIS MORNING. VERY STEEP SEAS 9 TO 13 FT MAY DEVELOP LATE TONIGHT THROUGH MONDAY AFTERNOON. * AREAS AFFECTED...SMALL CRAFT ADVISORY CONDITIONS WILL AFFECT MOST AREAS SOUTH OF PORT ORFORD THIS MORNING. GALES AND HAZARDOUS SEAS WILL AFFECT MOST AREAS BEYOND 3 NM FROM SHORE. * VIEW THE HAZARD AREA IN DETAIL AT HTTPS://WWW.WRH.NOAA.GOV/MFR/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Sep 6, 10:52 PM PDT, 3 hours 54 minutes earlier.
Area forecast discussion, Sep 6, 10:52 PM PDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1052 PM PDT Wed Sep 6 2017
.DISCUSSION...A pretty good short wave disturbance rolled through
the CWA this afternoon into this evening in deep-layer south to
southeast flow aloft, bringing showers and scattered
thunderstorms. In total, as of 8 pm, there were 1065 cloud to
ground strikes CWA-wide with at least a handful of strikes in each
county. There were 3 distinct areas where lightning was
concentrated. One was from western Siskiyou County near Happy
Camp northwestward to southeast Coos County. Interestingly, in
this area, many of the strikes were positive lightning strikes,
which carry with them much more energy than their negative
counterparts. Another area extended from northeast Siskiyou County
up across the Cascades to NE Jackson and eastern Douglas
Counties. And, a third area focused near Winter Rim along the
Klamath/Lake County border.
Initially, the cells were strong and produced gusty outflow
winds, especially with the activity that moved north through the
Cascades. We had several reports of wind gusts in the 45-55 mph
range, with a gust at the Klamath Falls airport of 44 mph. Parker
RAWS gusted to 56 mph. Winds with that initial push mostly fizzled
by early evening and current radar trends are showing mostly
showers with embedded thunder focused from eastern Siskiyou County
and Modoc Counties northward. Expect this to remain the case
through late this evening with the best action focused on the
Cascades. Showers/thunder should gradually diminish overnight, but
probably won't go away completely.
The evening sounding here at Medford showed a juicy profile with a
PWAT of 1.55", which is the daily record and well above the
maximum moving average of 1.21". And indeed, it feels humid out
there with a surface dewpoint of 64F. This is due to the tropical
origins of this air mass, with the upper trough off the California
Coast the remnants of what was once Tropical Storm Lidia. The next
stronger short wave associated with this upper trough will be
near Cape Mendocino early Thursday morning, then pivot northward
across the area Thursday afternoon. With plenty of moisture and
instability in place, this will regenerate showers and
thunderstorms. Some storms will produce very heavy rainfall,
especially along and west of the Cascades. This could present an
issue for recently burned areas, so a flash flood watch is out for
those locations. East of the Cascades, models are still showing
inverted "V" profiles, which could present a gusty outflow wind
threat. Either way, Thursday is expected to be an active day
across the area.
Please refer to previous discussion below for details about the
drying and warming trend expected this weekend into early next
week. -Spilde
&&
.AVIATION...07/06Z TAF CYCLE...Showers and isolated thunderstorms
around the area the first part of the overnight will gradually
dwindle later on, but likely won't go away completely. Widespread
IFR/LIFR ceilings and fog are expected along the coast and this will
impact OTH through much of Thursday, though ceilings and visibility
will likely rise some there during the day.
Smoke from area wildfires will remain an issue limiting visibility,
but expect better vertical mixing and more widespread showers and
thunderstorms on Thursday, so visibility should improve somewhat.
It should be noted that any thunderstorms on Thursday will have the
ability to produce gusty outflow winds and very heavy rainfall.
-Spilde
&&
.MARINE...Updated 200 PM PDT Wednesday 6 September 2017....Low
pressure will linger just south of the area off the California coast
through Friday. Light southerly winds are expected through this
evening with winds becoming northerly on Thursday. Seas will be
dominated by west swell through Thursday. With the low just south of
the area expect a chance for showers and thunderstorms today through
Friday. Northerly winds will increase late Friday and moreso Sunday
into next week. Strong gusty winds are possible Sunday into early
next week with steep to very steep seas. Additionally a very long
period northwest swell will move into the waters on Friday and build
into the weekend. CC
&&
.FIRE WEATHER...Updated 200 PM PDT Wednesday 6 September 2017...The
fire weather environment will be impacted by showers/thunderstorms
and lower temperatures/higher humidity the next three days. On one
hand thunderstorms and abundant lightning on dry fuels could cause
new fire starts, and gusty/shifting outflow winds could impact
active fires and fire crews. On the other hand, the humidity values
will be the highest in the past 2 weeks for most areas and should
lessen fire activity on the whole.
The upper low that is the remnants of Tropical Storm Lidia will
provide triggers for thunderstorms from this evening into tonight.
We have a Red Flag Warning out through Thursday evening for abundant
lightning on dry fuels. In spite of high moisture content today, the
atmosphere below the cloud base is still very dry, and it will take
more time to moisten this subcloud layer before measurable rain
reaches the ground. One area that could see rain earlier is southern
Modoc County and SE Siskiyou County where convective clouds have
been training.
Now for rainfall potential. Satellite-derived precipitable water
values are 1.5in+ rotating around the low. This, along with a host
of other parameters including run-to-run consistency of the GFS and
ECMWF and multi-day chances of thunderstorms, signal that wetting
rains are becoming increasingly likely over some fires from the
Cascades westward including Siskiyou County. All guidance points to
Thursday afternoon and evening as having the best chance for wetting
rains for at least some fires along and west of the Cascades. Model
output for total rainfall through Friday over these fires ranges
from a quarter inch to about an inch. If any of heaviest rain
showers over the next couple days fall over burn scars, this could
result in flash flooding, and crews/decision-makers should be aware
of this.
Looking past this period of thunderstorms and higher humidity, any
new fires that are started with the upcoming lightning will have
ample potential for growth late this weekend into early next week. A
thermal trough pattern will develop Sunday with east to northeast
winds and sharply lowering humidity/rising temperatures. /FB
&&
.PREV DISCUSSION... /Issued 313 PM PDT Wed Sep 6 2017/
SHORT TERM...This afternoon through Saturday morning...
Thunderstorms are rapidly developing in northeastern Siskiyou
County this afternoon, are moving northwestward, and are expected
to continue to do so this evening into tonight as more activity
develops. The forecast has been updated to reflect expectation for
this afternoon through Thursday in terms of showers, thunder
storms and potential rainfall.
This morning's sounding from the office here in Medford indicated
1.32 inches of precipitable water, which is a record value for
today's date. However, both observed and forecast soundings show
an inverted V appearance, indicating that moisture is mostly in
the mid and upper levels. Thus, this yields concern for gusty
outflow winds, as well as small hail. The Storm Prediction Center
is indicating a marginal risk for severe hail and wind in portions
of our area today. Showers and thunderstorms are expected to
expand across our area this afternoon and evening, with the bulk
of the expected activity more in the evening hours today. While
models differ substantially as to where the focus will be this
evening, most indicate it will be across eastern Siskiyou
County northwestward into northeastern Jackson County and eastern
Douglas County.
It must be noted that the gusty winds and increasing instability
are likely to lift and move smoke across areas on the west side
that have been inundated by it over recent days. So, in other
words, at least some improvement in the smoky conditions are
expected for areas on the west side. This could result in more
smoke for portions of the east side, at times, as some of this
smoke blows to there.
On Thursday conditions moisten further with models indicating a
daily PWAT record for Medford by late afternoon. This yields
significant concern for locally heavy rainfall. East of the
Cascades a drier sub-cloud layer will be present, so there will
not be as much of a heavy rain threat there. For much of the area,
gusty outflow winds will still be possible. A flash flood watch
has just been issued for areas at and near burn scars from the
recent wildfires. BTL
LONG TERM...Saturday morning onward.
Lidia will cut off from the overall flow and drop down off the
California coast Saturday morning. A rather elongated long wave
trough will continue to impact Washington and northern Oregon.
There appears to be a dry cold front that will approach the coast
during Saturday morning. The hope here is this front will move
onshore and push some of the smoke east in addition to mixing some
of it out in the valleys. Guessing visibilities will improve
temporarily 3 to 6 miles once this front moves through.
As for Monday into Tuesday, both models agree that we will see a
thermal trough build again along the coast. As a result, look for
off shore winds to pick up in addition to temperatures increasing
across our CWA.
Going into Tuesday evening through next Thursday, there remains the
potential for thunderstorms yet again with the cut off low sitting
off shore. Extended models are having trouble placing it's exact
location, but right now we are just advertising it as a slight
chance of storms.
-Smith
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT Thursday for
ORZ615>617-620>625.
Red Flag Warning until 11 PM PDT Thursday for ORZ618-619.
Flash Flood Watch from Thursday morning through Thursday evening
for ORZ022>028.
Dense Smoke Advisory until midnight PDT tonight for ORZ025-027.
CA...Red Flag Warning until 11 PM PDT Thursday for
CAZ281-282-284-285.
Red Flag Warning until 11 PM PDT Thursday for CAZ280.
Flash Flood Watch from Thursday morning through Thursday evening
for CAZ080-082.
Dense Smoke Advisory until noon PDT Thursday for CAZ080-081.
Pacific Coastal Waters...None.
MAS/BTL/CCThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 5:02 PM PDT | Special Weather Statement | MFR | Curry | 28 min |
| Sep 7, 2:46 AM PDT | Small Craft Advisory for Hazardous Seas | MFR | 53 hr | |
| Sep 7, 7:40 AM PDT | Special Weather Statement | MFR | Curry | 50 min |
| Sep 7, 7:44 AM PDT | Special Weather Statement | MFR | Curry | 46 min |
| Sep 7, 11:29 AM PDT | Special Weather Statement | MFR | Jackson | 31 min |
| Sep 7, 12:38 PM PDT | Special Weather Statement | MFR | Jackson | 37 min |
| Sep 7, 1:04 PM PDT | Special Weather Statement | MFR | Douglas | 26 min |
| Sep 7, 1:31 PM PDT | Special Weather Statement | MFR | Jackson | 29 min |
| Sep 7, 2:05 PM PDT | Special Weather Statement | MFR | Klamath | 25 min |
| Sep 7, 5:52 AM PDT | Special Weather Statement | MFR | Del Norte | 38 min |
| Sep 7, 6:33 AM PDT | Special Weather Statement | MFR | Del Norte | 42 min |
| Sep 7, 8:52 AM PDT | Special Weather Statement | MFR | Del Norte | 23 min |
Nearby
Small Craft Advisories in Oregon, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.